| Model Number |
400SMTHXSFT0308 |
| Medical Device Problem Codes |
Material Deformation (2976); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/23/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed a pusher assembly kink and revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.During functional testing, the smart coil was re-sheathed with a demonstration introducer sheath without an issue.The smart coil was then advanced out of the introducer sheath with resistance due to the offset coil winds.The smart coil was unable to advance through a demonstration microcatheter due to resistance cause by the offset coil winds.The root cause of resistance during the procedure could not be determined.Further evaluation revealed additional pusher assembly kinks.This damage may be incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a guidewire.During the procedure, while advancing a smart coil through the microcatheter, the physician experienced resistance and, subsequently, kinked the pusher assembly of the smart coil.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.